|Infant Feeding in Emergencies: A Guide for Mothers (WHO, 1997, 48 p.)|
Almost never, but there is one condition, a fungal infection called candida albicans or thrush, which can occur, especially after anti-biotic treatment. Women with thrush experience a stinging pain in the breast which continues after a feed. The skin may look red, shiny and flaky. The baby may or may not have white patches in his mouth or a rash on his bottom. Try to get nystatin or gentian violet.
Show this to a health professional
Table 2: Treatment of candida of the breast
Gentian violet paint:
To baby's mouth: 0.25% apply daily or alternate days for 5 days or until 3 days after the lesions have healed.
To mother's nipples: 0.5% apply daily for 5 days.
Nystatin cream 100 000 U/g.
Nystatin suspension 1000 000 U.ml
apply 1 ml by dropper to child's mouth 4 times daily after breastfeeds for 7 days, or as long as mother is being treated.
Stop using pacifiers, teats and nipple shields.
The baby needs treatment too otherwise he will reinfect his mother's nipples. The same oral preparation can be used for baby's mouth (and bottom) and for your nipples.
Continue breastfeeding, even if it is a bit uncomfortable. Stopping breastfeeding suddenly can lead to a worse situation. If it is really too painful to feed, gently express the milk (see section on expression "How do I express milk?") and give it to your baby in a clean cup. But you must keep the milk flowing to avoid mastitis.
Bottle teats and dummies can be a source of candida infection